Journal of the Mathematical Society of Japan

Secondary Novikov-Shubin invariants of groups and quasi-isometry

Shin-ichi OGUNI

Full-text: Open access


We define new L 2 -invariants which we call secondary Novikov-Shubin invariants.We calculate the first secondary Novikov-Shubin invariants of finitely generated groups by using random walk on Cayley graphs and see in particular that these are invariant under quasi-isometry.

Article information

J. Math. Soc. Japan, Volume 59, Number 1 (2007), 223-237.

First available in Project Euclid: 25 May 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 58J50: Spectral problems; spectral geometry; scattering theory [See also 35Pxx]
Secondary: 60C05: Combinatorial probability

L^{2}-invariants Novikov-Shubin invariants random walk Cayley graphs quasi-isometry


OGUNI, Shin-ichi. Secondary Novikov-Shubin invariants of groups and quasi-isometry. J. Math. Soc. Japan 59 (2007), no. 1, 223--237. doi:10.2969/jmsj/1180135508.

Export citation


  • W. Dicks and T. Schick, The spectral measure of certain elements of the complex group ring of a wreath product, Geom. Dedicata, 93 (2002), 121–137.
  • R. Grigorchuk, P. Linnell, T. Schick and A. Żuk, On a question of Atiyah, C. R. Acad. Sci. Paris Ser. I Math., 331 (2000), 663–668.
  • R. Grigorchuk and A. Żuk, The lamplighter group as a group generated by a 2-state automaton, and its spectrum, Geom. Dedicata, 87 (2001), 209–244.
  • M. Gromov, Asymptotic invariants of infinite groups, Geometric group theory, 2 (Sussex, 1991), London Math. Soc. Lecture Note Ser., 182, Cambridge Univ. Press, Cambridge, 1993, pp.,1–295.
  • H. Kesten, Full Banach mean values on countable groups, Math. Scand., 7 (1959), 146–156.
  • W. Lück, $L^{2}$-invariants: theory and applications to geometry and $K$-theory, Ergebnisse der Mathematik und ihrer Grenzgebiete, 3, Folge, A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas, 3rd Series, A Series of Modern Surveys in Mathematics], 44, Springer-Verlag, Berlin, 2002.
  • S. Oguni, The zero-in-the-spectrum conjecture and finitely presented groups, preprint, 2004.
  • C. Pittet and L. Saloff-Coste, On the stability of the behavior of random walks on groups, J. Geom. Anal., 10 (2000), 713–737.
  • C. Pittet and L. Saloff-Coste, On random walks on wreath products, Ann. Probab., 30 (2002), 948–977.
  • R. Sauer, Homological invariants and quasi-isometry, Geom., Funct. Anal., 16 (2006), 476–515.
  • W. Woess, Random Walks on Infinite Graphs and Groups. Cambridge Tracts in Mathematics, 138, Cambridge University Press, Cambridge, 2000.